Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2020, 3:57 PM MST for Mohave County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 3:57 PM MST (22:57 UTC)
- Expired
- Aug 16, 2020, 4:45 PM MST
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 91 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 4344 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS55 KVEF 162257
SVRVEF
AZC015-162345-
/O.NEW.KVEF.SV.W.0008.200816T2257Z-200816T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
357 PM MST Sun Aug 16 2020
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central Mohave County in northwestern Arizona...
* Until 445 PM MST.
* At 356 PM MST, a severe thunderstorm was located near New
Kingman-Butler, or 7 miles northeast of Kingman, moving southwest
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Kingman, Golden Valley and New Kingman-Butler.
This includes Interstate 40 in Arizona between mile markers 40 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3542 11393 3526 11382 3506 11412 3529 11429
TIME...MOT...LOC 2256Z 058DEG 12KT 3530 11396
HAIL...1.00IN
WIND...60MPH
$$
CK2 follow-up statements
613
WWUS55 KVEF 162308
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
408 PM MST Sun Aug 16 2020
AZC015-162345-
/O.CON.KVEF.SV.W.0008.000000T0000Z-200816T2345Z/
Mohave AZ-
408 PM MST Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...
At 405 PM MST, a severe thunderstorm was located over New Kingman-
Butler, or near Kingman, moving southwest at 15 mph has produced
gusts to 55 mph and blowing dust.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Kingman, Golden Valley and New Kingman-Butler.
This includes Interstate 40 in Arizona between mile markers 40 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3542 11393 3526 11382 3506 11412 3529 11429
TIME...MOT...LOC 2305Z 058DEG 12KT 3528 11399
HAIL...1.00IN
WIND...60MPH
$$
CK872
WWUS55 KVEF 162336
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
436 PM MST Sun Aug 16 2020
AZC015-162345-
/O.EXP.KVEF.SV.W.0008.000000T0000Z-200816T2345Z/
Mohave AZ-
436 PM MST Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 445 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3542 11393 3526 11382 3506 11412 3529 11429
TIME...MOT...LOC 2335Z 058DEG 12KT 3523 11409
$$
CKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:07 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 1:07 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
107 PM PDT Sun Aug 16 2020
.SYNOPSIS...Record breaking heat continues through at least mid-week as
exceptionally strong high pressure builds across the region.
Pockets of afternoon showers and storms will be possible each
afternoon on the higher terrain.
&&
.DISCUSSION...Through Next Sunday.
Forecast concerns change very little over the next week, with heat
and thunderstorms remaining concerns.
First the heat. The region now in the heart of recording-breaking
heatwave, despite some moisture and clouds around, as the upper-
level ridge of high pressure continues to strengthen. The ridge is
forecast to maintain and remain nearly stationary through at least
midweek, before potentially slightly weakening and wobbling
southeast. The slight decrease in heights bring only minimal
relief, with HeatRisk still forecast to be high and very high
across the region through the week - highs currently not forecast
to dip below 110 in Las Vegas, 120 in Death Valley, and 115 in the
Colorado River Valley this week. Thus, there will likely be a need
to extend the Excessive Heat Warning. Will hold off for now,
because a number of factors erode confidence beyond current
warning, including increasing moisture and potential cloud cover.
That makes for a good transition to convective concerns. An area
of moisture with PWATs of three-quarters to one inch current sits
across the southern third of the CWA, then extending up the Sierra
Nevada. This moisture is not expected to really go anywhere in the
next week, so it will just sort of slosh around the area. This
presents the opportunity for afternoon thunderstorms across
portions of the area just about every afternoon. A lack of
organized forcing really limits predictability on these, and will
be driven by cloud cover, outflow boundaries, and local turnover
with previous days' activity. So far, indications are that rain
has been making it to the ground with this activity, but flooding
has yet to emerge as a concern just yet without any organization.
Gusty outflow winds have been the primary issue.
There may be gradual upticks in thunderstorm activity towards mid
and late week as a few things happen that could tip the scales.
The stage-setter is a potent upper-level trough coming into the
Pacific Northwest. This will make the upper-level ridge overhead
"flinch" a bit, and wobble eastward. This will allow moisture from
the still rather active tropics to begin moving into the region,
with slightly less subsidence suppressing activity across the
region. Still hard to pick out an organized feature to trigger
storms, so still the lack of predictability and confidence we have
in the short term. But given that we have already seen increasing
activity the last few days, these trends will continue through
the week, with activity potentially inching northward each day. &&
.FIRE WEATHER...Elevated fire weather conditions continue. There
is enough moisture in the region to trigger afternoon showers and
storms on higher terrain, but not enough to keep surface humidity
from falling below 15 percent each afternoon. While widespread
gusty winds are not expected, gusty outflow winds can be expected
with potential isolated fire starts from lightning through the
week.
&&
.CLIMATE...
DAILY RECORD HIGH MAXIMUM TEMPERATURES
SUN 8/16 MON 8/17 TUE 8/18 WED 8/19
Las Vegas, NV 113 (1939)* 111 (1939)* 111 (1992)* 111 (1992)*
Bishop, CA 106 (1994) 106 (2015) 105 (2001) 106 (1950)
Barstow, CA 114 (1994)* 111 (2015)* 111 (1992)* 111 (2018)*
Needles, CA 118 (2015)* 117 (1892)* 115 (2015)* 117 (2018)*
Kingman, AZ 110 (1933)* 106 (2001)* 109 (1915)* 111 (1915)
Death Valley 125 (1994)* 124 (2001)* 125 (2001)* 124 (1992)*
DAILY RECORD HIGH MINIMUM TEMPERATURES
SUN 8/16 MON 8/17 TUE 8/18 WED 8/19
Las Vegas, NV 88 (2008)* 89 (2015)* 86 (2018)* 90 (2018)
Bishop, CA 67 (1992) 65 (1992)* 67 (1970) 67 (1961)
Barstow, CA 81 (1994)* 82 (2012)* 80 (2001)* 80 (1973)*
Needles, CA 93 (1892)* 94 (1903) 91 (2018)* 93 (2018)*
Kingman, AZ 77 (1917)* 81 (1903)* 80 (2001) 76 (1999)*
Death Valley 98 (2008)* 99 (2013)* 98 (2013)* 99 (2003)*
*-Current forecast may be close to current record values.
&&
.AVIATION...For McCarran...Light winds favoring typical diurnal
patterns are expected today. A few afternoon cumulus build ups may
occur across the mountainous terrain around the valley, but no
thunderstorm activity is expected in the valley vicinity. Very hot
temperatures will result in high density altitude through the period.
For the rest of southern Nevada, northwest Arizona and southeast
California...Another hot day with scattered afternoon cloud build
ups and generally light winds. However, thunderstorm outflow could
result in locally strong wind gusts near KDAG, KBIH, and possibly
KIFP in the afternoon and evening. Most numerous shower and storm
activity will be near the Sierra and KBIH, with activity tapering
off in the evening and returning to VFR conditions overnight into
tomorrow morning.
&&
.SPOTTER INFORMATION STATEMENT...Extreme heat will continue as
pockets of isolated thunderstorms are possible across the higher
terrain each afternoon. Spotter activation may be necessary later
in the week as thunderstorm activity increases. Otherwise, spotters
are encouraged to report any significant weather, such as
rainfall, outflow wind impacts, or blowing dust according to
standard operating procedures.
&&
DISCUSSION...Steele
AVIATION....TB3/Outler
For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and TwitterNearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.